Alert archive / Hawaii / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 17, 2009, 10:20 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2009, 10:20 PM HST (08:20 UTC)
- Expired
- Mar 18, 2009, 1:15 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
747 WGHW50 PHFO 180820 FFWHFO HIC003-181115- /O.NEW.PHFO.FF.W.0010.090318T0820Z-090318T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1020 PM HST TUE MAR 17 2009 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 115 AM HST * AT 1017 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAHALUU...OR ABOUT 11 MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...WAIAHOLE...WAIKANE...LAIE...KAHUKU...KAAAWA AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2163 15805 2170 15793 2145 15775 2140 15786 $$ POWELL
2 follow-up statements
422 WGHW70 PHFO 180925 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1125 PM HST TUE MAR 17 2009 HIC003-181115- /O.CON.PHFO.FF.W.0010.000000T0000Z-090318T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 1125 PM HST TUE MAR 17 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 115 AM HST... RADAR CONTINUES TO SHOW HEAVY RAINFALL ACROSS WINDWARD OAHU BETWEEN KAAAWA AND KAHUKU...AND MORE RAINFALL IS LIKELY AS ADDITIONAL SHOWERS FORM IMMEDIATELY OFFSHORE AND MOVE WESTWARD. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU... WAIAHOLE...WAIKANE...LAIE...KAHUKU...KAAAWA AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && RUNOFF FROM THIS STORM MAY ALSO CAUSE ROCK AND MUDSLIDES IN STEEP TERRAIN. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 115 AM HST IF FLASH FLOODING PERSISTS. LAT...LON 2163 15805 2170 15793 2145 15775 2140 15786 $$ POWELL
863 WGHW70 PHFO 181110 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 110 AM HST WED MAR 18 2009 HIC003-181120- /O.EXP.PHFO.FF.W.0010.000000T0000Z-090318T1115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OAHU IN HONOLULU COUNTY- 110 AM HST WED MAR 18 2009 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ENDED ACROSS WINDWARD OAHU. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. LAT...LON 2163 15805 2170 15793 2145 15775 2140 15786 $$ POWELL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 8:30 PM HST, 1 hour 50 minutes earlier.
Area forecast discussion, Mar 17, 8:30 PM HST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE MAR 17 2009 .SYNOPSIS... A SHORT WAVE TROUGH MOVING EAST ACROSS THE ISLANDS WILL TRIGGER DISTURBED WEATHER TONIGHT AND WEDNESDAY FROM WATERS OFF OAHU TO THE BIG ISLAND. TRADE WIND WEATHER WILL RETURN TO THE ISLANDS THURSDAY AS HIGH PRESSURE BUILDS TO OUR NORTH...LASTING THROUGH THE COMING WEEKEND. && .DISCUSSION... RADAR SHOWS HEAVY SHOWERS ARE OCCURRING ACROSS WINDWARD WATERS ADJACENT TO OAHU AND MOLOKAI THIS EVENING...JUST AHEAD OF THE EASTWARD-MOVING SHORT WAVE UPPER TROUGH AXIS. THE WESTERN EDGE OF THE OVERCAST CLOUD AREA HAS MOVED EAST OF KAUAI AND SEEMS POISED TO PASS EAST OF OAHU WITHIN THE NEXT HOUR OR SO. SATELLITE LOOPS SHOW MOSTLY SCATTERED LOW CLOUDS WEST OF THE HIGH CLOUD AREA. RADAR SHOWS SHOWER ACTIVITY AT A MINIMUM ACROSS THE ISLAND OF MAUI AND THE BIG ISLAND...ALTHOUGH THE THICK HIGH CLOUDS...SUBFREEZING TEMPERATURES AND DEEP MOISTURE NOTED ACROSS THE BIG ISLAND SUMMITS PROBABLY MEANS THAT SNOW IS CONTINUING UP THERE. A SLUGGISH EAST TO WEST LOW LEVEL FLOW IS NOTED ACROSS HAWAIIAN WATERS...A SLIGHT CHANGE FROM THE VARIABLE WINDS SEEN LAST NIGHT AT THIS TIME. GFS CONTINUES TO DEPICT HEAVY RAINFALL ACROSS THE BIG ISLAND AND MAUI COUNTY TONIGHT AND WEDNESDAY...CORROBORATED SOMEWHAT BY THE HEAVY SHOWERS NOTED ON RADAR NORTHEAST OF OAHU AND NORTH OF MOLOKAI. HOWEVER...LITTLE OR NO SHOWER ACTIVITY IS NOTED FARTHER TO THE SOUTH SO FAR. NEVERTHELESS...THE SHORT WAVE UPPER TROUGH COULD TRIGGER ADDITIONAL SHOWERS OVERNIGHT AND WEDNESDAY AS THE TROUGH AXIS CLOSES IN AND PASSES ACROSS ISLANDS FARTHER TO THE EAST. THE AFTERNOON HILO SOUNDING IS UNSTABLE AND MOIST...SO A SHOWER UPSURGE REMAINS POSSIBLE. WE WILL KEEP THE FLASH FLOOD WATCH INTACT FOR MAUI COUNTY AND THE BIG ISLAND THROUGH TONIGHT. WINDS HAVE STRENGTHENED AGAIN OVER THE BIG ISLAND SUMMITS...WITH SPEEDS INTO THE 45 TO 55 MPH RANGE. A HIGH WIND WARNING IS NOW IN EFFECT FOR THE BIG ISLAND SUMMITS TO COMPLEMENT THE WINTER WEATHER ADVISORY ALREADY IN EFFECT THERE. THE HIGH CLOUDS WILL PASS EAST OF MAUI COUNTY LATE WEDNESDAY MORNING TO EARLY AFTERNOON...THEN EAST OF THE BIG ISLAND LATE AFTERNOON TO WEDNESDAY EVENING. THE SUBTROPICAL RIDGE IS FORECAST TO STRENGTHEN TO THE NORTH OF THE ISLANDS...ALLOWING TRADE WINDS TO RETURN TO THE ALOHA STATE THURSDAY. TRADE WIND WEATHER IS THEN FORECAST TO PERSIST THROUGH THE COMING WEEKEND. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FOR THE BIG ISLAND SUMMITS THROUGH 6 PM HST WEDNESDAY. FLASH FLOOD WATCH FOR MAUI COUNTY THROUGH 8 AM HST WEDNESDAY. FLASH FLOOD WATCH FOR THE BIG ISLAND THROUGH 8 AM HST WEDNESDAY. WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL 8 AM HST WEDNESDAY. && POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:55 PM HST | Areal Flood Advisory | HFO | Kalawao | 113 min |
| Mar 17, 6:51 PM HST | High Wind Warning | HFO | Hawaii | 21 hr |
| Mar 17, 9:54 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.